High Wind, Castro
- When
- March 4, 10:00 PM CST
- Where
- Castro forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
On the evening of the fourth through the early morning hours of the fifth, a strong cold front moved through the area which created high winds. Two instances of high wind gusts were recorded with this front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the evening of the fourth through the early morning hours of the fifth, a strong cold front moved through the area which created high winds. Two instances of high wind gusts were recorded with this front. The first was 58 mph near Dimmitt (Castro County) while a second observation of 61 mph was made near White River Lake (Crosby County). These observations were recorded by the Texas Tech University West Texas mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 5:29 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 529 PM CST MON MAR 4 2013 .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THIS TAF CYCLE. A COLD FRONT WILL PUSH ACROSS BOTH TERMINALS AFTER SUNSET RESULTING IN GUSTY NORTHEASTERLY WINDS OVERNIGHT. SPEEDS WILL DECREASE BY TUESDAY MORNING. JORDAN && .PREV DISCUSSION... /ISSUED 342 PM CST MON MAR 4 2013/ SHORT TERM... COLD FRONT MOVING SOUTH THROUGH THE PANHANDLE THIS AFTERNOON WILL ACCELERATE SOUTHWARD OVERNIGHT AS A VORT MAX ROTATES AROUND THE BASE OF THE UPPER LOW MOVING INTO THE NORTHERN PLAINS STATES. EXPECT STRONG NORTHERLY WINDS FOR ABOUT 12-15 HOURS FOLLOWING THE FRONT. AT 06Z NAM MOST SHOWS NORTHERLY WINDS AT 24 KTS AT LBB WHILE THE GFS MOS SHOWS SPEEDS AT 34KTS. WILL GO CLOSER TO THE NAM MOS FOR STRENGTH. SOME BRIEF LOW CLOUDS WILL BE POSSIBLE FOLLOWING THE FRONT OVERNIGHT...BUT WITH MUCH DRIER AIR MOVING IN TUESDAY...THE CLOUDS SHOULD DIMINISH BEFORE MORNING. AFTER A SECOND VERY WARM DAY TODAY...TUESDAY WILL BE MUCH COOLER WITH HIGHS EXPECTED TO RANGE FROM THE UPPER 40S TO THE MID 50S...SOME 25-30 DEGREES COOLER. LIPE LONG TERM... FOLLOWING AT LEAST THREE DAYS OF STEADY SOUTHERLY RETURN FLOW...THE SOUTH PLAINS STILL STANDS TO SEE A FAIR CHANCE OF MEASURABLE PRECIP THIS WEEKEND AS A LARGE UPPER CYCLONE TRACKS E-NE OUT OF THE DESERT SOUTHWEST. REGARDING THE PATH AND BEHAVIOR OF THIS SYSTEM...EARLIER FORECASTS FAVORED THE MORE CONSISTENT ECMWF AND CMC. 12Z GUIDANCE OFFERED LITTLE EVIDENCE TO WARRANT DEVIATING FROM THIS THEME...SO WE CONTINUE TO GIVE LESS CREDIT TO THE OPERATIONAL GFS WHICH REMAINS MORE PROGRESSIVE AND POSITIVELY TILTED WITH THE TROUGH THAN REMAINING GUIDANCE AND SOME OF THE GEFS MEMBERS. ALSO...CLIMATOLOGY WITH SUCH DEEP CLOSED LOWS IN THE DESERT SOUTHWEST WOULD ARGUE IN FAVOR A SLOWER EVOLUTION. BEYOND THE TIMING DETAILS...THE ECMWF AND GFS ARE BOTH STRUGGLING TO RESOLVE A POTENTIAL SECOND LOBE OF VORTICITY WRAPPING AROUND THE CYCLONE BY SAT EVENING. THIS RESULTS IN A DIVIDED UPPER LOW STRUCTURE BEFORE SIGNIFICANT SPATIAL DIFFERENCES ARISE THEREAFTER WITH THE PRIMARY 500MB CYCLONE. SUCH DETAILS THIS MANY DAYS OUT ARE TOO DIFFICULT TO RATIONALIZE WHICH IS MORE CORRECT...SO HAVE OPTED TO TAILOR THE PRECIP GRIDS FOR A MORE SINGULAR/COMPACT UPPER LOW MORE IN TUNE WITH THE CMC. ONE SUSPICIOUS DETAIL WITH THE 12Z ECMWF BY SAT NIGHT IS ITS REDEVELOPMENT OF STRONG ASCENT PRECEDING THE SECONDARY UPPER LOW WITHIN A POST-PACIFIC FRONTAL REGIME. THIS DOES APPEAR VERY SUSPECT AND WE WOULD EXPECT THE BEST PRECIP CHANCES TO EMERGE WITH THE LEADING EDGE OF HEIGHT FALLS AND FROPA LATE SAT AND SAT NIGHT...BEFORE TAPERING OFF QUICKLY FROM WEST- EAST ON SUNDAY UNDER DRY SLOTTING. THE WILD CARD TO ALL OF THIS IS OF COURSE THE FACT THIS SYSTEM IS STILL WELL OFFSHORE IN THE NERN PACIFIC AND COULD CERTAINLY INTRODUCE MORE COMPLEXITIES IN THE DAYS AHEAD. UNTIL THIS WAVE IS BETTER SAMPLED BY THE RAOB NETWORK LATER THIS WEEK...WILL TRY TO REFRAIN FROM MAKING ANY SIGNIFICANT CHANGES TO THE CURRENT FORECAST. ON THAT NOTE...ONLY CHANGE THIS CYCLE WAS TO BUMP UP POPS ABOUT 5-10 PERCENT AREA WIDE SAT NIGHT UPON CONSIDERING RICH PWATS AND MORE-THAN-ADEQUATE DEEP ASCENT ALONG THE FRONT AND HEIGHT FALLS. MAX TEMPS THROUGH THE PERIOD SHOULD QUICKLY RETURN TO AOA SEASONABLE LEVELS FOLLOWING TUESDAY'S COOL DOWN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 23 49 28 58 32 / 10 0 0 0 0 TULIA 26 52 28 57 32 / 10 0 0 0 0 PLAINVIEW 28 53 29 58 33 / 10 0 0 0 0 LEVELLAND 29 53 31 60 35 / 10 0 0 0 0 LUBBOCK 29 55 31 60 35 / 10 0 0 0 0 DENVER CITY 30 53 32 60 38 / 10 0 0 0 0 BROWNFIELD 30 55 32 61 36 / 10 0 0 0 0 CHILDRESS 32 56 31 60 35 / 10 0 0 0 0 SPUR 32 56 32 61 35 / 10 0 0 0 0 ASPERMONT 34 57 32 61 37 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 525 AM CST MON MAR 4 2013 TXZ021>044-051130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 525 AM CST MON MAR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428419, 428420.